Alert archive / New York / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 112, NWS Binghamton, NY

June 1, 2011Sullivan County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 1, 2011, 4:15 PM EDT for Sullivan County, New York. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2011, 4:15 PM EDT (20:15 UTC)
Expired
Jun 1, 2011, 4:39 PM EDT
In force
24 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Sullivan County, NY

The radar

The Albany radar (KENX), 108 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:15 PM EDTHAIL 0.75Fosterdale, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 10:02 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2410 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WUUS51 KBGM 012015
SVRBGM
NYC105-012100-
/O.NEW.KBGM.SV.W.0112.110601T2015Z-110601T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
415 PM EDT WED JUN 1 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SULLIVAN COUNTY IN CENTRAL NEW YORK...

* UNTIL 500 PM EDT.

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FOSTERDALE...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BETHEL BY 420 PM EDT...
  WHITE SULPHUR SPRINGS BY 424 PM EDT...
  SWAN LAKE BY 428 PM EDT...
  MONGAUP VALLEY BY 430 PM EDT...
  MAPLEWOOD AND LIBERTY BY 432 PM EDT...
  HARRIS BY 434 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4158 7439 4165 7502 4183 7504 4182 7451
      4181 7451 4174 7457 4166 7441 4164 7439
      4160 7436
TIME...MOT...LOC 2015Z 275DEG 30KT 4173 7494

$$

RRM
1 follow-up statement
593 
WWUS51 KBGM 012039
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
439 PM EDT WED JUN 1 2011

NYC105-012049-
/O.CAN.KBGM.SV.W.0112.000000T0000Z-110601T2100Z/
SULLIVAN NY-
439 PM EDT WED JUN 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SULLIVAN COUNTY IS
CANCELLED...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
WEDNESDAY AFTERNOON FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

LAT...LON 4158 7439 4165 7502 4183 7504 4182 7451
      4181 7451 4174 7457 4166 7441 4164 7439
      4160 7436
TIME...MOT...LOC 2039Z 275DEG 30KT 4171 7467

$$

RRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:27 PM EDT, 48 minutes earlier.

Area forecast discussion, Jun 1, 3:27 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 PM EDT WED JUN 1 2011

.SYNOPSIS...
A COLD FRONT IS MOVING THROUGH CENTRAL NEW YORK AND PENNSYLVANIA
USHERING IN COOLER...LESS HUMID AIR AND CLEAR SKIES. WEST WINDS
WILL GUST 20 TO 30 MPH THIS AFTERNOON. NOTICEABLY COOLER NIGHT
TONIGHT UNDER CLEAR SKIES. HIGH PRESSURE TO OUR WEST WILL BRING
PLEASANT...DRIER WEATHER FOR THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 2 PM...COLD FRONT FROM NEAR ROME TO ITHACA TO ELMIRA
SOUTHWEST. EAST OF THIS LINE DEWPOINTS ARE IN THE UPPER 60S WITH
SCATTERED CU AND ISOLATED THUNDERSTORMS. SVR WATCH REMAINS OUT FOR
THE NEXT COUPLE HOURS OVER THE POCONOS AND CATSKILLS AREA WHERE
CAPES ARE STILL VERY HIGH AND WE HAVE HAD SOME REPORTS OF UP TO
GOLF BALL SIZE HAIL. WEST OF FRONT DEW POINTS ARE REALLY
DROPPING OFF WITH SOME OVER WESTERN NY NOW IN THE UPPER 40S. WINDS
HAVE GUSTED TO 30 KTS AT SYR AND ITH. GUSTY WINDS WILL DIMINISH
ONCE THE SUN STARTS TO GET LOWER ON THE HORIZON. FRONT WILL HAVE
MOVED EAST OF OUR AREA AND TEMPERATURES SHOULD BEGIN TO REALLY
DROP OFF TONIGHT WITH THE LOWER DEW POINTS AND CLEAR SKIES COMING
IN. MIN TEMPS WILL BE IN THE MID AND UPPER 40S MOUNTAINS TO LOWER
50S. SOME HIGH CLOUDS MAY MAKE IT DOWN OVER THE GREAT LAKES TOWARD
MORNING.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
TROF DIGGING EAST OF THE AREA ALLOWS DRY AIR AND SFC HIPRES TO BLD
INTO THE AREA. CORE OF THE COOL AIR PASSES NORTH AND EAST OF THE
FCST AREA...SO CLDS AND PSBL SPRINKLES  AND SHWRS ASSOCIATED WITH IT
WILL REMAIN EAST. VERY DRY AIR WILL ALLOW NEAR FULL SUN...ESP WEST
OF I81 AND OVER NE PA SO DESPITE THE 2C H8 AIR...TEMPS SHD RISE INTO
THE UPR 60S AND LWR 70S MOST PLACES. GRADIENT SLACKENS THU NGT AND
EARLY FRI ALLOWING TEMPS TO DROP INTO THE MID 30S IN THE DEEPER
VLYS...SO SOME FROST FLAGS MAY EVENTUALLY BE NEEDED FOR FRI MRNG.
WRM FNTL FEATURE OVER THE GREAT LAKES TRIES TO PUSH INTO THE REGION
BY THE END OF THE PD...BUT WITH VERY DRY AIR IN PLACE...LTL CHANCE
OF PCPN...AND PRBLY ONLY SOME HI CLDS BY 00Z SAT.

ON SATURDAY SFC HIGH PRESSURE MOVES TO THE SOUTHEAST AWAY FROM THE
REGION WHILE A SHORT WAVE DROPS INTO THE AREA IN THE NW FLOW. SOME
SHOWERS POSSIBLE WITH A SFC WARM FRONT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPDATED AS OF 300 PM...
MODELS AGAIN SIMILAR FOR THE LONG TERM. UNSETTLED WITH MULTIPLE
COLD FRONTS SUNDAY AND TUESDAY...AND MAYBE AGAIN THURSDAY. LARGE
SFC HIGH PRESSURE AND UPPER LEVEL RIDGE OVER THE SE US INTO THE
OHIO VALLEY. WE CONTINUE TO BE ON THE EDGE OF THIS HIGH WITH
SYSTEMS COMING ACROSS THE TOP OF THE RIDGE INTO THE AREA.
WITH THE NW FLOW SYSTEMS WILL BE MOVING WITH NO DEEP MOIST SW
FLOW. FLOODING WILL BE HARD TO GET. TEMPERATURES NEAR NORMAL.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
COLD FRONT MOVING SE THROUGH CENTRAL NY AND SE PA. COLD FRONT
THROUGH KRME KITH AND KELM AS OF 17Z. EAST OF THE FRONT LOCAL
VSBYS 4 TO 6 MILES IN HAZE AND ISOLD IFR WITH TSTMS. OTHERWISE VFR
CONDITIONS. BEHIND THE FRONT SKIES BECOMING CLEAR. WEST WINDS 15
TO 20 KT WITH GUSTS TO 30 KT. GUSTS DIMINISHING AFT 23Z.

OVERNIGHT VFR CONDITIONS WITH MOSTLY CLEAR SKIES INTO THURSDAY
MORNING. NORTHWEST WINDS 10 TO 15 KT WITH GUSTS TO 20 KT AFT 15Z.

.OUTLOOK...

THU TO FRI... VFR.

FRI NGT TO SUN... MVFR POSSIBLE IN ISOLATED SHRA/TSRA.

MON...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...BMW
NEAR TERM...BMW
SHORT TERM...DGM
LONG TERM...TAC
AVIATION...BMW
Hazardous weather outlook, Jun 1, 4:15 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
415 PM EDT WED JUN 1 2011

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-043-022015-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING-
415 PM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SOME OF THE MORE RURAL VALLEY LOCATIONS MAY DROP INTO THE 30S
EARLY FRIDAY MORNING WITH PATCHY FROST POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ057-062-PAZ040-044-047-048-072-022015-
DELAWARE-SULLIVAN-NORTHERN WAYNE-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
415 PM EDT WED JUN 1 2011

...SEVERE THUNDERSTORM WATCH 410 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A SEVERE THUNDERSTORM IS POSSIBLE UNTIL 5 PM. THE MOST LIKELY
THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SOME OF THE MORE RURAL VALLEY LOCATIONS MAY DROP INTO THE 30S
EARLY FRIDAY MORNING WITH PATCHY FROST POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

TAC

In the hours before

Local storm report, Jun 1, 2:17 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
217 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             LIBERTY                 41.80N  74.75W
06/01/2011  E1.00 INCH       SULLIVAN           NY   FIRE DEPT/RESCUE

&&

MJN
Local storm report, Jun 1, 2:19 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
219 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             GRAHAMSVILLE            41.85N  74.57W
06/01/2011  E2.00 INCH       SULLIVAN           NY   PUBLIC

&&

JML
Local storm report, Jun 1, 2:31 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
231 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             CLARYVILLE              41.92N  74.57W
06/01/2011  E0.75 INCH       SULLIVAN           NY   FIRE DEPT/RESCUE

            MAJORITY OF THE HAIL WAS 1 4 INCH IN SIZE

&&

MJN
Local storm report, Jun 1, 2:33 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
233 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             CLARYVILLE              41.92N  74.57W
06/01/2011  E0.75 INCH       SULLIVAN           NY   FIRE DEPT/RESCUE

            MAJORITY OF THE HAIL WAS ONE QUARTER INCH IN SIZE

&&

CORRECTED REMARKS

MJN
Local storm report, Jun 1, 2:34 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
234 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             LOCH SHELDRAKE          41.77N  74.67W
06/01/2011  E1.00 INCH       SULLIVAN           NY   PUBLIC

&&

MJN
Special weather statement, Jun 1, 3:08 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
308 PM EDT WED JUN 1 2011

NYZ062-PAZ039-040-012015-
SULLIVAN NY-SUSQUEHANNA PA-WAYNE PA-
308 PM EDT WED JUN 1 2011

...STRONG THUNDERSTORM WILL AFFECT CENTRAL SULLIVAN...NORTHERN WAYNE
AND SOUTHEASTERN SUSQUEHANNA COUNTIES...

* AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED 8 MILES WEST OF PLEASANT
  MOUNT...AND MOVING EAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PLEASANT MOUNT AT 315 PM EDT...
  LAKE COMO AND LAKEWOOD AT 320 PM EDT...
  RILEYVILLE AND EQUINUNK AT 330 PM EDT...
  LOOKOUT AND RUTLEDGEDALE AT 335 PM EDT...
  ABRAHAMSVILLE AND HANKINS AT 340 PM EDT...
  CALLICOON AND HORTONVILLE AT 345 PM EDT...
  NORTH BRANCH AND KENOZA LAKE AT 350 PM EDT...
  JEFFERSONVILLE AND BRISCOE AT 355 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4166 7471 4165 7561 4183 7563 4186 7518
      4185 7515 4187 7512 4189 7473

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:47 AM EDTSpecial Weather StatementBGMCortland43 min
Jun 1, 4:50 AM EDTSpecial Weather StatementBGMMadison40 min
Jun 1, 5:08 AM EDTSpecial Weather StatementBGMChenango, Otsego67 min
Jun 1, 5:16 AM EDTSevere Thunderstorm WarningBGMChenango, Madison, Otsego59 min
Jun 1, 5:29 AM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego61 min
Jun 1, 5:59 AM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego61 min
Jun 1, 6:14 AM EDTSevere Thunderstorm WarningBGMOtsego16 min
Jun 1, 10:02 AM EDTSpecial Weather StatementBGMSteuben28 min
Jun 1, 10:44 AM EDTSpecial Weather StatementBGMChemung, Steuben31 min
Jun 1, 11:08 AM EDTSpecial Weather StatementBGMChemung37 min
Jun 1, 1:30 PM EDTSpecial Weather StatementBGMDelaware45 min
Jun 1, 1:41 PM EDTSevere Thunderstorm WarningBGMSullivan34 min
Jun 1, 2:14 PM EDTSpecial Weather StatementBGMDelaware46 min
Jun 1, 3:08 PM EDTSpecial Weather StatementBGMSullivan67 min
Jun 1, 3:22 PM EDTSevere Thunderstorm WarningBGMSullivan53 min

Nearby

Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.